Background: When taking the recommended dose of sildenafil citrate for male erectile dysfunction (ED) and pulmonary hypertension (PAH), the incidence of ocular side effects, including a sense of blue-tinted vision and changes in brightness perception in the form of increased sensitivity to light, was 0.1–11%, and the visual symptoms were almost transient. Only a few cases reported the large dose of sildenafil citrate. The visual symptoms of these cases were all reversible. Up to now, no case was reported that the visual symptoms was irreversible, except this one.
Case Presentation: A 39-year-old man was sent to emergency department for taking over dosage of 800mg sildenafil citrate (trade name Viagra) to commit suicide. Visual symptoms appeared 4 hours later, including photophobia, blue halo in center field and gray stripes over red background. Sildenafil citrate toxicity caused the damage to outer layer of retina, including of myoid zone, ellipsoidal zone and interdigitation zone on OCT. Pattern visual evoked potential (P-VEP) demonstrated that the amplitudes of bilateral 1 degree spatial frequency P100 was declined mildly, and full-field electroretinogram (ERG) showed slightly-reduced amplitudes of dark-adapted ERG b-wave in both eyes. The patient was diagnosed as bilateral drug toxic retinopathy and ametropia. He was treated with compound anisodine hydrobromide. At 3-week follow-up, myoid zone, ellipsoidal zone and interdigitation zone of macular was improved on OCT, the amplitude of bilateral 1 degree spatial frequency P100 and dark-adapted ERG b-wave was improved slightly, but still remained abnormal. However, the visual symptoms did not improve any more over more than 1 year.
Conclusions: High dose of sildenafil may lead to irreversible death of the photoreceptor cells and permanent visual impairment. The ocular side effects of recommended dose and potential visual risks of drug overdose should be paid more attention.
Keywords: Sildenafil citrate, high dose, anomalopia, persistent, outer layer of retina.